Be Cautious of Food and Medication Mixtures

Eating healthily and taking medications as prescribed are both very important. However, some medications shouldn’t be taken with certain foods; some mixtures make medication less effective, may cause physical discomfort, or may cause dangerous chemical interactions.
In order to minimize the risk of food-medication interactions, seniors should discuss any possible interactions with the prescribing doctor or pharmacist and read the labels on the medications to make sure that there are no recommendations which the doctor or pharmacist may have missed.

Following are some of the common food and medication combinations to avoid:

Kale and blood thinning drugs: Kale is full of vitamin K, which is good for the bones and the brain. However, kale also helps blood to clot, so aging parents who take blood thinners should limit their intake of kale and other vitamin K-rich foods, such as spinach and broccoli. Such foods don’t need to be avoided entirely, but they should be consumed in moderation.

Grapefruit juice and a range of medications: A great big glass of grapefruit juice has many health benefits. It can impact the intestines and may in turn allow many medications to more easily access the bloodstream – sometimes making such access too easy, leading to potential side effects. The list of medications that interact this way with grapefruit juice include many statins, calcium channel blockers, and immuno-suppressants Fiber-rich foods. Whole grains, fruits, and vegetables should definitely be a big part of aging parents’ diets.
However, fiber also increases the amount of time that it takes the stomach to get rid of food. It therefore impacts how much of some medicines (including antibiotics) get out of the stomach and into the blood – and can decrease the effectiveness of a dose. Consult with a doctor or nutritionist to learn how maintain both fiber intake and drug effectiveness.
Cheese and antidepressants. Many cheeses, such as parmesan, bleu cheese, cheddar, and mozzarella, contain an ingredient which negatively impacts many antidepressants.

Potassium and ACE inhibitors: Those taking ACE inhibitors should consume potassium-rich foods such as bananas, oranges, sweet potatoes, yogurt, and avocados with care. ACE inhibitors tend to increase the amount of potassium in the body; if potassium level gets too high, there is a risk of heart palpitations.

It’s important to note each individual reacts differently to every medication. Some aging parents may have no side effects from mixing, say a calcium channel blocker and grapefruit juice, while others may. However, it’s best to play it safe and avoid food-medication combinations that have the potential to cause issues.

Leave a Reply to Anonymous Cancel reply

Your email address will not be published. Required fields are marked *

Scroll to top